Whilst Oxford SU does not condone the use of illegal drugs or the misuse of prescription drugs, we recognise that some students may use drugs during their time at University. We hope that the information provided in this booklet will help readers to be better informed about their/ their friends drug use, the risks posed, how these can be mitigated, and where to seek help for drug use.
Drug use always carries risks:
People cannot use drugs without a risk of being harmed. Oxford SU cannot be held responsible for any harm, however it occurs, in connection with information provided here. We also bear no responsibility for the content of external sites accessed through links provided. Scientific understanding is always developing, so information here, as anywhere else, is not guaranteed to be valid and new evidence may overturn it. Information provided in this booklet does not explain every possible risk, nor does it provide practical, personalised guidance for drug taking.
If you are worried about your or your friends drug use, you can seek confidential support through the following services:
Student Advice is the only independent advice and information service exclusively available to University of Oxford students.
Advisors are trained to deal with a wide range of issues such as academic appeals, money management, accommodation problems, disciplinary matters, harassment and many other aspects of student wellbeing and welfare.
Student Advice can also signpost students to organisations who o er specialist support, including local substance abuse and addiction services.
How to speak to an Advisor
2-4pm Wednesdays (term time only)
Appointments (Telephone or face to face)
Email us or request an appointment via our website oxfordsu.org/advice
Turning Point in Oxfordshire o ers information and advice for alcohol and drug issues. They provide a wide range
of treatment options including harm reduction advice, structured group work programme, activities and one-to-one key working sessions to promote recovery. The Wellbeing Cloud is Turning Point’s dedicated website promoting wellbeing and recovery. It includes some helpful online tools. Take a look and find out more:
01865 261 690
Ground Floor, Rectory Centre,
27-29 Rectory Road
What is MDMA?
MDMA (other names include ECSTASY, E, MANDY) is a stimulant that can give feelings of energy and exhilaration. Unlike typical stimulants, it also produces distinct social and emotional effects, and alters perception. MDMA is particularly powerful in releasing a brain chemical called serotonin. This seems to affect many systems in the brain, usually boosting mood, and sometimes producing slightly psychedelic (‘trippy’) changes in perception. MDMA also has the effect of increasing levels of the hormones oxytocin and vasopressin, which may be involved in making users feel emotionally connected.
Effects of using MDMA
Increased body temperature: users can get dangerously hot especially while exercising like dancing in a club. Overheating and dehydration is a common effect of MDMA. It is important to note that MDMA affects the body’s ability to urinate out excess water, so too much water can cause the blood to become overly diluted, which can cause death via hyponatraemia.
Muscle clenching (especially jaw)
A much more common downside to MDMA is that its effects can be overwhelming, which can cause some people to become panicky.
Lower aggression and anxiety levels
Increased sense of intimacy with others
Following MDMA use, there can be a comedown period which may last sever- al days. In this period users may experience the following:
Loss of appetite
Heart conditions: if you have a pre-existing health problem you are at an increased risk of experiencing a heart attack, stroke, or other medical emergency triggered by MDMA.
Mental impairment: evidence suggests that MDMA users have found impairments in memory and impulsivity, however there are other factors which may contribute to this, such as use of other drugs and lack of sleep.
Depression/anxiety: Some studies have suggested that MDMA can contribute to depression, though some have found that those with depression may be more likely to take MDMA.
Addiction: MDMA is generally considered to have a low potential for addiction, especially when compared to drugs such as alcohol, tobacco or heroin. Although users may report a strong desire to take the drug, they are generally able to stop use if they feel that it is negatively a ecting their lives. However, in some cases people have found it di icult to control their use.
things to consider
WHAT ARE YOU TAKING AND HOW?
Oral: Swallowing an ‘ecstasy’ pill or MDMA ‘bomb’ (MDMA powder wrapped in a cigarette paper) may result in a time lag of 20 minutes to an hour before the effects really kick in. Effects peak around 2 hours after a pill is swallowed. If a pill is in fact mostly or all another drug like PMMA (which can cause fatalities in moderate to large doses), effects may take longer to come on, so taking more to boost the effects without waiting is risky.
Insuffation: Snorting MDMA crystal/powder allows for much quicker absorption into the bloodstream and so the e ects are felt much sooner but do not last as long. Snorting MDMA can result in the destruction of membranes, cartilage and even bone inside of the nose and head
PMA WARNING ON MDMA:
It is common for substances that are meant to be MDMA to be another drug or mixed with di erent substances. This is a problem because other drugs sold as MDMA may differ in terms of the strength of e ects or the amount of time they take to kick in.
There are increasing numbers of cases of PMA being sold as MDMA. PMA is a more potent and much less ‘forgiving’ drug than MDMA. PMA takes longer to kick in than MDMA, meaning the risk of overdose is increased. Symptoms of PMA toxicity include a rocketing body temperature, becoming agitated and delirious, and suffering seizures. If you or someone else is reacting badly after taking what they thought was ecstasy, call an ambulance immediately as the chance of lasting damage and death increases fast. You can be honest; paramedics are committed to help you, not to get you in trouble.
ARE YOU DRINKING TOO MUCH OR TOO LITTLE WATER OR OVERHEATING?
If you are dancing on MDMA, especially in a crowded place, you are likely to get hot and dehydrated. To avoid overheating and dehydration many people taking MDMA drink plenty of water. However, MDMA also can stop you from urinating as much and could affect your perception of how hydrated you are. This means you could end up drinking too much water, which when taken to an extreme is dangerous.
It is therefore a good idea to drink moderate amounts of water and maybe have some salty snacks if you think you have drunk too much. Isotonic sports drinks are helpful for reducing the risks from drinking too much or too little water. It is also a good idea to avoid other things that can make you dehydrated, such as alcohol.
combinations to avoid
Mixing drugs makes the effects on your body and mind even harder to predict and manage. Many MDMA-related deaths happen when it is mixed with other drugs. Problematically, some pills or powders themselves may be made of a mixture of drugs.
Alcohol: can contribute to dehydrating when mixed with MDMA, and can dull the effects of stimulants, which combined with the poor judgement that alcohol causes, could lead to someone taking a more dangerous amount of MDMA. This is the same for all sedatives.
Anti-depressants: MDMA affects serotonin levels in the brain, there is an increased risk that taking MDMA alongside medications such as anti-depressants, or even herbal supplements which affect serotonin levels, could cause too much serotonin to collect in the brain (serotonin syndrome) which is potentially fatal.
Fitness: Take your fitness and general health into consideration. Being unfit will mean that your body will be under greater pressure from MDMA. MDMA increases heart rate, body temperature and blood pressure which puts strain on the heart. If you have a pre-existing heart, kidney or liver condition, the risks of using MDMA are higher.
What to do in an emergency
Symptoms and signs – not all may be present?
drowsiness, loss of coordination and collapse
confusion or hallucinations
altered breathing pattern or breathing difficulty
mood changes including excitability, aggression or depression
pale, cold and clammy skin
nausea or vomiting
evidence of poisons, containers, smells, etc
How you can help
1. ASSESS THE PATIENT
Check the level of consciousness. If the patient is not fully conscious and alert, turn them onto their side and ensure they are not left alone.
2. REASSURE THE PATIENT
Talk to the patient in a quiet and reassuring manner.
Sometimes patients may become agitated. Enlist friends or family to calm and reassure the patient. Consider calling the police if the safety of the patient or others becomes threatened.
3. IDENTIFY THE DRUG TAKEN
Ask what the patient has taken, how much was taken, when it was taken, and whether it was swallowed, inhaled or injected.
Look for evidence that might assist the hospital sta with treatment and keep any container, syringe or needle and any vomit to aid analysis and identification.
Some drugs create serious overheating of the body, and if this is noticed, remove unnecessary clothing to allow air to reach the skin surface to assist with cooling.
CALL 999 FOR AN AMBULANCE.